Logo

Learn the signs of an opioid overdose and what you can do if you ever witness someone during an opioid overdose. Knowing the signs and actions you can take can save a life!

Learn the signs of an overdose.

Deep snoring, turning blue (lips, fingernails), unresponsive, no breathing or slow breathing (less than 1 breath every 5 seconds)

A person having a prescription opioid or heroin overdose may:

  • Not respond to their name
  • Breathe slowly (less than 1 breath in 5 seconds)
  • Have blue lips or fingertips
  • Look very pale
  • Go limp
  • Make choking, gurgling, gasping, or snoring noises
  • Vomit (throw up)

An overdose usually happens 1 to 3 hours after using drugs.

Know what to do and how to help.

Responding to an Overdose:

  1. Call 911 (Always call 911 first)

Say “My friend/child is unconscious, and I can’t wake him/her up.” or “My friend/child isn’t breathing.” In Massachusetts you cannot be charged with possession of a controlled substance.

Give the address or clearly describe your location. Say if the person is not breathing.

Give naloxone (Narcan) if you have it.

Good Samaritan Laws protect people from arrest and prosecution for drug possession when they call 911 to report an overdose.

  1. Try to wake the person up.

Yell their name, pinch them, or rub the middle of their chest hard.

If they’re not breathing, start rescue breathing.

  1. Rescue Breathing

If the person is not breathing, make sure there is nothing in the mouth; tilt head back; lift chin; pinch nose; give a breath every 5 seconds, and watch for their chest to rise with every breath. Continue until the start breathing.

  1. Stay with the Person

Whether or not the person needs rescue breathing stay (if you can) until help arrives.

If you need to leave, even briefly:

Put the person in the Recovery Position so they won’t choke if they vomit and leave door open so the emergency responders can find them easily

Different types of Narcan:

Injectable:

Needle-Syringe and Vial:

  1. Open Cap of naloxone vial
  2. Remove cap of needle, insert into vial
  3. With the vial upside down, pull back plunger and draw up 1mL (1cc) of naloxone. Naloxone vial may only have one dose, or may be a multi-dose vial
  4. Using the needle at least 1 inch long, inject into muscle in the upper arm

OR

Auto injector: Follow visual and voice instructions, Package contains instructions and a training device.

overdose prevention

(Picture from: http://www.mass.gov/eohhs/docs/dph/quality/boards/pharmacy/naloxone-pamphlet.pdf)

Nasal Spray:

Multi Step:

  1. Take the yellow caps off of the syringe
  2. Screw the white cone onto the syringe
  3. Take the purple cap off the naloxone
  4. Gently screw the naloxone container into the syringe
  5. Put the white cone inside one of the person’s nostrils
  6. Push firmly on the end of the container to spray half the naloxone into their nose
  7. Repeat with the other half of the naloxone in the second nostril
  8. If the person doesn’t respond in 3 minutes, give another dose if you have it

OR

Single Step: Peel back tab with circle to open, insert tip into either nostril and administer full dose. Entire dose is administered with one spray.

How to lower your risk if you are using

There are ways for you to lower risks even if you are still actively using opioids

  • Don’t use alone and take turns when using so that one person can administer Narcan or get help if something goes wrong
  • Try to avoid mixing drugs like benzos, alcohol, and opioids like heroin
  • Educate those close to you (like family and friends) on what an overdose looks like and what to do if you overdose
  • Always have Narcan with you
  • Be aware of your tolerance if you have not used in a while
  • Remember you can always do more but you can’t do less, do a tester shot to check the potency (especially if it is a new batch and/or if you have not used in a while)
  • Access your local Syringe Access Program

Source: Prescribe to Prevent

For more information on preventing an overdose, visit Prescribe to Prevent and StopOverdose.org.